0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Withdrawal Syndrome After Delayed Tramadol Intake
CARLA RIPAMONTI, M.D.; ELENA FAGNONI, M.D.; FRANCO De CONNO, M.D.
Am J Psychiatry 2004;161:2326-2327. doi:10.1176/appi.ajp.161.12.2326

To the Editor: Tramadol is a centrally active synthetic analgesic drug with opioid and nonopioid properties (norepinephrine and serotonin reuptake inhibition). Its widespread use in benign and malignant painful conditions is due to the following: 1) tramadol is a nonscheduled medication, 2) most people are unaware of its opioid nature, 3) its name does not produce "opiophobia" like morphine does, and 4) it is not considered a drug that produces severe adverse effects, dependence, or abuse. However, some studies have reported tramadol abuse, respiratory depression in patients with renal failure, cerebral depression, and even a fatal outcome in association with a benzodiazepine (1, 2).

In patients with or without a history of drug abuse who were treated with tramadol for chronic benign pain, also in therapeutic doses (up until 400 mg/day), dependence and withdrawal syndrome after abrupt discontinuation have been reported (3, 4). Tramadol is the third active principle most frequently involved in withdrawal syndromes (5). We could not locate in the literature any case of withdrawal in cancer patients taking tramadol.

Ms. A was a 51-year-old nonsmoking woman with breast cancer, lung metastases, and brachial plexopathy, with no history of chemical or alcohol dependence. She was referred to the outpatient clinic because of severe pain. She had been taking tramadol for 2 years: 50 mg t.i.d. increasing to 100 mg t.i.d., plus 50 mg intramuscularly as needed. Switching to a strong opioid was proposed, but Ms. A refused for 2 months, notwithstanding her uncontrolled pain, because she said she became very agitated when delaying or skipping the tramadol administration, and she had learned to recognize the onset and then fear this nervousness, which reversed only by taking tramadol.

One day she did not take tramadol twice in a row. After a few hours of having missed the first administration, she became very nervous. Upon missing the second dose, she began to have anxiety, anguish, a feeling of pins and needles all over her body, sweating, and palpitations. She knelt down and rolled on the floor, pressing her hands against her head so as "not to feel and not to understand what was happening" and begged her husband to take her back home immediately so she could have her tramadol dose. When we asked about her pain on that occasion, she replied, "I do not know because I felt too bad." She described what happened very clearly and with great preoccupation because she felt like a "drug addict," and when we suggested changing the opioid, she agreed so as not to undergo another similar experience. We stopped tramadol and prescribed oral methadone, 5 mg t.i.d., reducing it to 3 mg t.i.d. after a week, which resulted in analgesic benefit and no adverse effects.

"Physical dependence" is the term used to describe the phenomenon of withdrawal when an opioid is abruptly discontinued. The severity of withdrawal is a function of the patient’s prior opioid exposure. Here we have a case of withdrawal due to physical dependence on tramadol even if no tolerance had developed over 2 years. The patient became nervous and agitated if the tramadol intake was merely delayed. When the patient missed the dose twice in a row, her withdrawal symptoms became severe, with an overwhelming need to take the drug that could appear as psychological dependence.

We believe that 1) patients must be advised to take tramadol regularly and to stop gradually especially after long treatment periods, 2) physicians should consider the potential physical dependence when they prescribe tramadol for pain, and 3) any form of "dependence" of cancer patients taking tramadol, however, needs to be further explored. In fact, we are observing some patients who continue to take tramadol in order "to achieve a feeling of well-being," even though their pain is controlled after disease regression or switching to strong opioids. This may be related to the inhibition of serotonin reuptake of tramadol.

Lee CR, McTavish D, Sorkin EM: Tramadol: a preliminary review of its pharmacodynamic and pharmacokinetic properties, and therapeutic potential in acute and chronic pain states. Drugs  1993; 46:313–340
[PubMed]
[CrossRef]
 
Freye E, Levy J: Acute abstinence syndrome following abrupt cessation of long-term use of tramadol: a case study. Eur J Pain  2000; 4:307–311
[PubMed]
[CrossRef]
 
La Farmacovigilanza. http//:www.farmacovigilanza.org
 
Withdrawal syndrome and dependence: tramadol too. Prescrire Int  2003; 12:99–100
[PubMed]
 
Raine JM: Seroxat and withdrawal reactions (letter to Mr Medawar). Medicines Control Agency, July 3, 2002.
 
+

References

Lee CR, McTavish D, Sorkin EM: Tramadol: a preliminary review of its pharmacodynamic and pharmacokinetic properties, and therapeutic potential in acute and chronic pain states. Drugs  1993; 46:313–340
[PubMed]
[CrossRef]
 
Freye E, Levy J: Acute abstinence syndrome following abrupt cessation of long-term use of tramadol: a case study. Eur J Pain  2000; 4:307–311
[PubMed]
[CrossRef]
 
La Farmacovigilanza. http//:www.farmacovigilanza.org
 
Withdrawal syndrome and dependence: tramadol too. Prescrire Int  2003; 12:99–100
[PubMed]
 
Raine JM: Seroxat and withdrawal reactions (letter to Mr Medawar). Medicines Control Agency, July 3, 2002.
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 2

Related Content
Books
The American Psychiatric Publishing Textbook of Substance Abuse Treatment, 4th Edition > Chapter 14.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 66.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 66.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 66.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 25.  >
Topic Collections
Psychiatric News
PubMed Articles